Hail, Guadalupe
- When
- May 22, 10:55 AM MST to 11:00 AM MST
- Where
- Guadalupe County, 0.89 mi NW of Santa Rosa Muni Arpt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.940, -104.640
Travel Center.
A slow-moving upper level low pressure system over the Great Basin pulled abundant moisture north and west into New Mexico. The combination of deep moisture and instability over eastern New Mexico set the stage for severe thunderstorms beginning by late morning through the late afternoon hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A slow-moving upper level low pressure system over the Great Basin pulled abundant moisture north and west into New Mexico. The combination of deep moisture and instability over eastern New Mexico set the stage for severe thunderstorms beginning by late morning through the late afternoon hours. Several reports of large hail, strong winds, and heavy rainfall were received. A large tree in Roswell was blown over onto nearby power lines and a car due to the strong winds. Pea to quarter size hail accumulated 6 to 12 inches along Interstate 25 between Watrous and Wagon Mound, creating numerous traffic accidents.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 22, 10:53 AM MST, 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1153 AM MDT THU MAY 22 2014 .AVIATION... 18Z TAF CYCLE MUCH MORE ACTIVE WEATHER IS ALREADY UNFOLDING OVER EASTERN HALF OF NEW MEXICO...AND THIS WILL BE THE CASE THROUGH THE NEXT 24 HOURS. STORMS ARE ALREADY ERUPTING...AND SHOULD BE SCATTERED TO NUMEROUS EAST OF THE CENTRAL MOUNTAIN CHAIN THROUGH THE EARLY EVENING. SOME STORMS WILL BE SEVERE WITH HAIL AND GUSTS TO 50 KT. STORMS ARE EXPECTED TO DECREASE IN COVERAGE BY EARLY TO MID EVENING...BUT ENOUGH INSTABILITY MAY KEEP A FEW STORMS GOING WELL INTO THE OVERNIGHT. ANY STORMS WILL BE CAPABLE OF BRIEFLY REDUCING CEILINGS AND VISIBILITIES TO MVFR OR IFR CATEGORIES. WEST OF THE CENTRAL MOUNTAIN CHAIN STORM ACTIVITY WILL BE MUCH MORE ISOLATED AND LESS ORGANIZED WITH GUSTY WINDS BEING THE PRIMARY THREAT. AFTER A LATE OVERNIGHT AND EARLY MORNING LULL...MORE ACTIVITY IS EXPECTED TO DEVELOP FRIDAY. 52 && .PREV DISCUSSION...404 AM MDT THU MAY 22 2014... ...SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PARTS OF THE PLAINS TODAY WITH SCATTERED TO ISOLATED DRY THUNDERSTORMS ACROSS THE WEST... .SYNOPSIS... AN UPPER LEVEL LOW PRESSURE SYSTEM OVER SOUTHERN CALIFORNIA THIS MORNING WILL DRIFT SLOWLY EASTWARD OVER NORTHERN NEW MEXICO OVER THE HOLIDAY WEEKEND. THE SYSTEM IS ALREADY DRAWING ABUNDANT LOW LEVEL MOISTURE INTO NEW MEXICO FROM THE SOUTHEAST...AND THIS WILL FEED SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TODAY THROUGH SATURDAY. SOME THUNDERSTORMS MAY TURN SEVERE ACROSS PARTS OF THE PLAINS TODAY...FRIDAY AND SATURDAY. MUCH OF THE RAIN WEST OF THE CENTRAL MOUNTAIN CHAIN WILL EVAPORATE BEFORE REACHING THE GROUND TODAY...BUT WESTERN AREAS WILL ALSO MOISTEN UP AFTER TODAY AS THE UPPER LOW APPROACHES. PRECIPITATION CHANCES WILL BEGIN TO TREND DOWNWARD SATURDAY NIGHT AS THE SYSTEM PULLS DRIER AIR INTO THE AREA FROM THE SOUTHWEST. && .DISCUSSION... WPC PROGS DEPICT NEARLY 2 INCHES OF RAIN ALONG THE EASTERN BORDER OF THE FORECAST AREA TODAY THROUGH THE HOLIDAY WEEKEND...WITH LOCALLY OVER 1 INCH IN THE NORTHERN MOUNTAINS. LIGHTER AND SPOTTIER PRECIPITATION IS EXPECTED TOWARD THE SOUTHWEST CORNER OF THE FORECAST AREA. OF PARTICULAR CONCERN DURING THE AFTERNOONS AND EVENINGS TODAY THROUGH SATURDAY WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PARTS OF THE EASTERN PLAINS DUE TO FAVORABLE SHEAR AND INSTABILITY WITH THE APPROACHING UPPER LOW. THE RISK OF SEVERE WEATHER SHOULD SHIFT EAST OF THE FORECAST AREA SUNDAY AS A DRY SLOT MOVES OVER SOUTHERN AND EASTERN AREAS FROM THE SOUTHWEST. AT THIS TIME...MODELS SHOW SOME OF THE MOST WIDESPREAD PRECIPITATION FOR CENTRAL PARTS OF THE STATE...INCLUDING THE ALBUQUERQUE AND SANTA FE AREAS...OCCURRING FRIDAY NIGHT AND SATURDAY. EAST CANYON WINDS COULD BECOME STRONG AT TIMES THIS AFTERNOON THROUGH SATURDAY NIGHT DUE TO GUSTY THUNDERSTORM OUTFLOWS AND LOW LEVEL CONVERGENCE TOWARD THE SLOWLY APPROACHING UPPER LOW. LINGERING ROUNDS OF CONVECTION SHOULD FAVOR NORTHERN AREAS SUNDAY THROUGH MONDAY DUE TO MOISTURE WRAPPING AROUND THE SLOWLY EXITING UPPER LOW. A BACK DOOR COLD FRONT LOOKS TO PROVIDE AN EXTRA FOCUSING MECHANISM ACROSS THE NE MONDAY...THEN POSSIBLE FARTHER SOUTH MONDAY NIGHT. A RIDGE OF HIGH PRESSURE CROSSING ALOFT SHOULD PROVIDE A LULL IN THUNDERSTORM ACTIVITY TUESDAY...BUT THE MIDDLE TO LATTER PART OF THE COMING WORK WEEK MAY BRING ANOTHER UPTICK IN SHOWERS AND STORMS AS A MOIST BACK DOOR COLD FRONT MOVES INTO THE AREA AND ANOTHER UPPER LEVEL TROUGH DEEPENS WEST OF NEW MEXICO. 44 && .FIRE WEATHER... DRY LIGHTNING THREAT PORTIONS OF CENTRAL AND WESTERN NEW MEXICO THIS AFTERNOON AND EVENING FOLLOWED BY AN EXTENDED STRETCH OF ELEVATED RH...COOLER TEMPERATURES AND INCREASED CHANCES OF WETTING PRECIP FRIDAY THROUGH THE HOLIDAY WEEKEND. WARMER AND LESS ACTIVE PATTERN EARLY NEXT WEEK. LARGE-SCALE PATTERN WILL CONTINUE TO FAVOR SIGNIFICANT AIR MASS MOISTENING IN THE NEAR TERM...AS BOUNDARY LAYER WINDS FROM THE SOUTH AND SOUTHEAST CONTINUE TO TRANSPORT HIGHER DEW POINT AIR NORTH AND INCREASINGLY WESTWARD. FORECAST MODELS REMAIN IN GOOD AGREEMENT ON THE SLOWLY EVOLVING PATTERN ALOFT. AN EXPANSIVE UPPER LOW TO SLOWLY TRACK EAST OVER SOUTHERN ARIZONA FRIDAY/FRIDAY NIGHT BEFORE SLOWLY PIVOTING NORTHEAST AND TRACKING TOWARD NORTHERN NEW MEXICO AND SOUTHERN COLORADO SATURDAY/SATURDAY NIGHT. OUTFLOW BOUNDARIES FROM AN INITIAL ROUND OF SHOWERS/THUNDERSTORMS ON THE EASTERN PLAINS LATE WEDNESDAY ENHANCED AN EASTERLY PUSH OF MORE HUMID AIR INTO THE UPPER/MIDDLE RIO GRANDE VALLEY AND SANTA FE METRO AREA EARLIER THIS MORNING. A NEAR REPEAT PERFORMANCE IS EXPECTED TONIGHT WITH EVEN STRONGER GAP WINDS...AS SHOWER AND THUNDERSTORM CLUSTERS BECOME MORE NUMEROUS AND ORGANIZED EAST OF THE CENTRAL MOUNTAIN CHAIN LATER TODAY AND INTO THE EVENING. EVEN MORE WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED FRIDAY AND FRIDAY NIGHT. A CHALLENGING ASPECT OF THE NEAR TERM FORECAST WILL BE GAUGING HIGH BASED SHOWER/DRY THUNDERSTORM TRENDS WEST OF THE CENTRAL MOUNTAIN CHAIN THIS AFTERNOON AND EVENING. WE HAVE INCREASED THE COVERAGE OF HIGH BASED ACTIVITY PARTICULARLY WESTERN HIGH TERRAIN AREAS MAINLY WC/SW WHICH WILL COME UNDER AN INCREASINGLY DIFFLUENT FLOW PATTERN ALOFT LATE TODAY AND INTO THE EVENING. FOOTPRINTS OF WETTING RAINFALL IF ANY WILL BE VERY SMALL AND THUS WE ARE INCLUDING LAL 6 FOR PORTIONS OF ZONES 102...105 AND 109 WHERE CONFIDENCE IS HIGHEST FOR AT LEAST LOW END SCATTERED COVERAGE. THERE WILL BE A REGION OF HYBRID...OR MIXED WET/DRY...STORMS BETWEEN THE RIO GRANDE VALLEY AND EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN WHERE A HEIGHTENED CONCERN FOR SOME DRY LIGHTNING WILL EXIST AS WELL PARTICULARLY FROM THE CENTRAL HIGH PLAINS SOUTHWARD. GIVEN THE MARKED TREND TOWARD MORE WET THAN DRY WILL NOT HIGHLIGHT THIS AREA WITH LAL 6. OTHERWISE...AFTER TODAY/S ROUND OF DIURNAL CONVECTION SLOWLY WANES AFTER SUNSET...WETTING PRECIP CHANCES WILL RAPIDLY TREND UPWARD FOR CENTRAL/WESTERN AREAS FRIDAY AND SATURDAY. DRY SLOT IMPACTS MAY BEGIN TO APPEAR FOR SW/SC AREAS THIS WEEKEND...BUT GENERALLY SOUTH OF OUR AREA. ALSO WORTH NOTING THERE WILL BE THE POTENTIAL FOR SEVERE THUNDERSTORMS ACROSS THE PLAINS EACH DAY...WITH STRONG STORMS LIKELY AS FAR WEST AS THE CENTRAL MOUNTAIN CHAIN IF NOT PORTIONS OF THE RIO GRANDE VALLEY. LATE NIGHT THUNDERSTORMS ARE A GOOD BET TONIGHT INTO FRIDAY MORNING...AND AGAIN SATURDAY MORNING. THUNDERSTORM ACTIVITY WILL BEGIN TO DIMINISH IN COVERAGE SUNDAY AND MORESO MONDAY. HOWEVER...AS THE TROUGH ALOFT PASSES OVER NORTHERN NEW MEXICO SUNDAY FOLLOWED BY A NORTHWEST FLOW ALOFT ON MEMORIAL DAY...DAYTIME HEATING AND RESIDUAL MOISTURE WILL RESULT IN AN UNSTABLE ATMOSPHERE BOTH DAYS WITH ISOLATED TO SCATTERED THUNDERSTORMS EXPECTED. WRAP AROUND MOISTURE WILL IMPACT THE WESTERN AND NORTHERN MOUNTAINS FOR A MORE SUSTAINED PERIOD SUN-MON AND WETTING PRECIP LOOKS TO REMAIN FAIRLY WIDESPREAD DURING THIS PERIOD. KJ && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 720 AM MDT THU MAY 22 2014 UPDATED SLIGHT RISK AREA FOR TODAY NMZ501>540-231200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 720 AM MDT THU MAY 22 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE EAST OF THE CENTRAL MOUNTAIN CHAIN TODAY WITH THE GREATEST RISK FOR LARGE HAIL AND DAMAGING WINDS ACROSS EASTERN DE BACA...CHAVES...ROOSEVELT...CURRY AND QUAY COUNTIES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY AFTERNOON AND EVENING ACROSS CHAVES...EASTERN LINCOLN...DE BACA...SOUTHEAST GUADALUPE...QUAY...CURRY AND ROOSEVELT COUNTIES...WHERE LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY AFTERNOON AND EVENING EAST OF THE CENTRAL MOUNTAIN CHAIN WHERE LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY THROUGH THIS EVENING...FRIDAY AFTERNOON AND EVENING AND SATURDAY AFTERNOON AND EVENING ACROSS PORTIONS OF EASTERN NEW MEXICO DUE TO SEVERE THUNDERSTORMS. 44
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1146 AM MDT THU MAY 22 2014
NMZ532-533-221815-
EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
1146 AM MDT THU MAY 22 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SAN MIGUEL AND EASTERN
GUADALUPE COUNTIES THROUGH 1215 PM MDT...
AT 1142 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTH OF PUERTO DE LUNA...OR ABOUT 18
MILES SOUTH OF SANTA ROSA...MOVING NORTH AT 15 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM. AREAS AFFECTED BY THIS STORM
INCLUDE...SANTA ROSA...PUERTO DE LUNA...SANTA ROSA LAKE STATE PARK
AND POWER DAM LAKE.
OTHER STRONG STORMS WERE BETWEEN SANTA ROSA LAKE STATE
PARK...COLONIAS AND CUERVO.
&&
LAT...LON 3528 10486 3528 10440 3492 10441 3460 10454
3462 10475
TIME...MOT...LOC 1745Z 187DEG 13KT 3470 10463The Cannon AFB radar (KFDX), 99 km away, was scanning. The volume nearest the first event began at 17:53 UTC.
6 hail, 5 thunderstorm wind, 1 lightning, 1 flash flood. Local standard time, as filed.
Travel Center.
Hail up to the size of quarters accumulated to a depth of at least 6 inches Interstate 25 resulting in at least 4 traffic accidents.
Pea to quarter size hail covered the ground. Most hailstones were the size of a dime or penny and damage to vegetation was reported.
State police reported that a man was struck by lightning and killed while riding his motorcycle along U.S. Highway 84 just west of Cimarron at mile post 308 Friday afternoon.
Anemometer on Ute Lake reported 64mph wind gust. Report relayed via HAM radio dispatcher.
Spotter estimated 60 to 70mph wind gusts with hail and heavy rain.
Clayton.
A 3 foot diameter tree was felled and resulted in damagd to a nearby automobile and powerlines. No injuries were reported.
Numerous reports of pea to nickel sized hail around San Jon.
Bottomless Lake State Park estimated wind gusts between 50 and 60mph as storm passed with pea size hail.
Alamogordo Creek flowed out of its banks at NM 156 with water and debris reported over the road. An Interstate 40 frontage road was closed between mile markers 311 and 321 due to flooding and high water.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Lightning, Colfax | 2014-05-22 | 44 | Male | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508036, 508258, 508260, 530894, 508261, 508262, 508264, 508266, 508269, 508271, 508267, 508270, 508272.